SESSION TYPE: Miscellaneous Cases I
PRESENTED ON: Monday, October 22, 2012 at 01:45 PM - 03:00 PM
INTRODUCTION: Eosinophilic pneumonia (EP) can result from use of a variety of drugs and toxins. Cetuximab, an anti-EGFR monoclonal antibody, has not been associated with eosinophilic pneumonia. We report the first documented case of EP with cetuximab use.
CASE PRESENTATION: A 45 year-old man with a history of squamous cell carcinoma of tongue, status post resection followed by postoperative cetuximab and 4 weeks of radiation therapy (RT), 3740 cGy, who presented with dyspnea, diffuse wheezing and cough. He had developed a follicular rash on his face and chest 2 weeks prior. Physical examination showed erythematous follicular rash over face and chest and bilateral wheeze. CBC showed 27% eosinophils. Chest CT scan showed bilateral upper lobe infiltrates (Figure 1). Blood and sputum cultures were negative. Serum total IgE was 677 and IgE specific antibody to Aspergillus were negative. BAL from the upper lobes revealed 56% eosinophils with transbronchial biopsies showing diffuse alveolar damage. Oral prednisone was started with subsequent improvement in his symptoms and resolution of peripheral eosinophilia.
DISCUSSION: Cetuximab use is associated with an array of pulmonary complications including dyspnea, increased expectoration, pneumonitis and pulmonary embolism (1). Interestingly, the incidence of pulmonary toxicities is highest in patients with lung cancer and least in patients with head and neck cancer (1). EP has not been reported with cetuximab use. Eosinophilic pneumonia can either be acute or chronic. The clinical course is usually severe and is characterized by cough, fever, wheeze, or dyspnea. Diagnosis is made by evidence of peripheral eosinophilia, infiltrates on imaging, pulmonary eosinophilia as evidenced by BAL or transbronchial/surgical lung biopsies (2). Without treatment a fulminant course occurs, but response to systemic steroids is dramatic and often results in complete recovery (2). Eosinophilic lung diseases due to drugs and toxins do not always present with 'photographic negative' CXR and presenting symptoms may be less severe (3). Diagnostic criteria and management however remain unchanged (3). The role of radiation therapy in development of EP in this case is unclear.
CONCLUSIONS: Clinicians should consider EP as a potential complication of cetuximab use. The presence of rash, fever, peripheral and pulmonary eosinophilia, respiratory symptoms and infiltrates, in the absence of evidence of infection should raise suspicion for eosinophilic pneumonia and systemic steroid therapy should be started immediately.
1) Association of cetuximab with adverse pulmonary events in cancer patients: a comprehensive review. Jeffrey B Hoag et al. Jof Exp & Clin Can Res 2009,28:113
2) Eosinophilic lung diseases. Allen JN, Davis WB Am J Respir Crit Care Med. 1994;150(5 Pt 1):1423
3) Drug-, toxin-, and radiation therapy-induced eosinophilic pneumonia. Solomon J, Schwarz M. Semin Respir Crit Care Med. 2006 Apr;27(2):192-7
DISCLOSURE: The following authors have nothing to disclose: Satish Kalanjeri, Diane Stover, Robert Lee
No Product/Research Disclosure Information